Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Omayma Elshafie, Yahya Al Badaai, Khalifa Alwahaibi, Asim Qureshi, Samir Hussein, Faisal Al Azzri, Ali Almamari and Nicholas Woodhouse

Summary

A 48-year-old hypertensive and diabetic patient presented with a 10-year history of progressive right facial pain, tinnitus, hearing loss, sweating, and palpitations. Investigations revealed a 5.6 cm vascular tumor at the carotid bifurcation. Her blood pressure (BP) was 170/110, on lisinopril 20 mg od and amlodipine 10 mg od and 100 U of insulin daily. A catecholamine-secreting carotid body paraganglioma (CSCBP) was suspected; the diagnosis was confirmed biochemically by determining plasma norepinephrine (NE) level, 89 000 pmol/l, and chromogranin A (CgA) level, 279 μg/l. Meta-iodobenzylguanidine and octreotide scanning confirmed a single tumor in the neck. A week after giving the patient a trial of octreotide 100 μg 8 h, the NE level dropped progressively from 50 000 to 25 000 pmol/l and CgA from 279 to 25 μg/l. Treatment was therefore continued with labetalol 200 mg twice daily (bid) and long-acting octreotide-LA initially using 40 mg/month and later increasing to 80 mg/month. On this dose and with a reduced labetalol intake of 100 mg bid, BP was maintained at 130/70 and her symptoms resolved completely. CgA levels returned to normal in the first week and these were maintained throughout the 3 month treatment period. During tumor resection, there were minimal BP fluctuations during the 10 h procedure. We conclude that short-term high-dose octreotide-LA might prove valuable in the preoperative management of catecholamine-secreting tumors. To the best of our knowledge, this is the first report on the successful use of octreotide in a CSCBP.

Learning points

  • The value of octreotide scanning in the localization of extra-adrenal pheochromocytoma.

  • Control of catecholamine secretion using high-dose octreotide.

  • This is a report of a rare cause of secondary diabetes and hypertension.